Pennsylvania, 2009Damaging Winds in Pennsylvania, February 11, 2009
February 11, 2009 · NWS CTP · 6 events in 4 counties and zones
A fast-moving line of severe thunderstorms associated with a sharp cold front raced east across the Laurel Highlands and south central mountains during the late evening hours. The storms produced damaging winds between 50 to 60 mph, toppling several trees and wires from Bedford to Clearfield.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving line of severe thunderstorms associated with a sharp cold front raced east across the Laurel Highlands and south central mountains during the late evening hours. The storms produced damaging winds between 50 to 60 mph, toppling several trees and wires from Bedford to Clearfield. Some minor structural damage was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 11, 6:51 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Feb 11, 6:51 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
651 PM EST WED FEB 11 2009
.SYNOPSIS...
A LOW PRESSURE SYSTEM PASSING TO OUR NORTH WILL PUSH A STRONG
COLD FRONT THROUGH TONIGHT. A ROUND OF SHOWERS AND THUNDERSTORMS
WILL OCCUR THIS EVENING AND EARLY TONIGHT. STRONG...GUSTY WINDS
WILL FOLLOW THE COLD FRONTAL PASSAGE AND LAST MOST OF THURSDAY.
MUCH MORE SEASONABLE TEMPERATURES WILL THEN OCCUR INTO THE
WEEKEND. A WEAK UPPER LOW CAUGHT IN THE FAST WESTERLY FLOW WILL
BRING A CHANCE OF LIGHT SNOW OR COLD RAIN ON SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
FORECAST HAS BEEN UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH 20
THAT ENCOMPASSES THE WESTERN THIRD OF PA UNTIL 10 PM THIS EVE.
LONG LIVED LINE OF SHOWERS AND THUNDERSTORMS WAS QUICKLY SLIDING
EAST ACROSS OH STRETCHING SOUTH THRU CENTRAL WV...SHUD ARRIVE
ACROSS WESTERN PA IN THE NEXT COUPLE OF HOURS.
MAINLY DRY...AND UNSEASONABLY MILD WEATHER WILL CONTINUE FOR THE
NEXT SEVERAL HOURS BEFORE STRONG COLD FRONT CROSSES CENTRAL PA
LATER TONIGHT. THE COLD FRONT SHOULD PASS THROUGH THE REGION
BETWEEN 00Z AND 06Z...MOVING VERY QUICKLY EASTWARD. THE N-S
ORIENTATION OF THE FRONT AND THE VERY STRONG WSW FLOW THROUGH THE
LOWEST 10-15KFT WILL ENSURE A BRIEF TIME FOR THE BEST INSTABILITY
TO LINE UP WITH THE NARROW RIBBON OF HIGH MOISTURE OVER THE
REGION. ALL THIS SEEMS TO BE A LITTLE LATE FOR THE BEST/DIURNAL
INSTABILITY. STILL...THE POSSIBILITY EXISTS FOR SOME SEVERE
CONVECTION LATE THIS EVENING - MAINLY OVER OUR WRN COUNTIES.
THE MORE-SURE THREAT IS FOR GRADIENT WINDS BEHIND THE FRONT TO
GET CRANKING. DEEPENING SFC LOW WILL TRACK TO WEST OF PA THEN INTO
WESTERN NY BY 12Z THUR. STRONG PRESSURE RISES KT LL JET WILL FOCUS
STRONGEST WINDS OVER WESTERN CWA. WILL UPGRADE HIGH WIND WATCH TO A
HIGH WIND WARNING FOR FAR WESTERN COUNTIES...FROM THE LAURELS
NORTHWARD AND A WIND ADVISORY FOR THE REMAINDER OF THE CWA.
WITH PCPN CONFINED TO NEAR THE FRONT AND FAST MOVEMENT OF THE
FRONT...STILL EXPECT LITTLE QPF /A QUARTER TO HALF INCH AT MOST/
WITH THE SHOWERS AND STORMS THIS EVENING...AS THE BEST MOISTURE IS
HERE FOR ONLY A SHORT TIME...AND DRY SLOT WORKS IN QUICKLY. THE
VERY WARM/NEAR RECORD TEMPS OCCURRING TODAY WILL FURTHER MELT
AWAY OUR SNOW PACK - OR WHAT IS LEFT OF IT. THIS SHOULD LIMIT
RISES ON THE WATERWAYS TO MINOR MOVEMENTS AT MOST. ANY LOCATIONS
THAT ARE PRONE TO ICE JAMMING WILL NEED TO BE MONITORED FOR
PROBLEMS...BUT FLOWS ARE LOW AT THIS TIME...AND QPF NOT GOING TO
PUT MUCH MORE INTO THE STREAMS.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
ENTIRE CWA WILL BE POST FRONTAL BY THUR MORNING WITH ONLY
LINGERING SHOWER CONFINED TO AREAS DOWN WIND OF LAKE ERIE. EXPECT
SOME SNOW TO MIX IN AFTER MIDNIGHT THERE...BUT NO ACCUMS EXPECTED
BEFORE SUNRISE. TEMPS WILL PROBABLY BE AT THEIR HIGHEST THURSDAY
MORNING. WILL CHANGE PRECIP TYPE TO MOSTLY SNOW IN THE NW AFTER
SUNRISE...AND KEEP ACCUMS MINIMAL UNTIL LATER IN THE DAY AS TEMPS
CONTINUE TO SLIDE. LITTLE/NO PRECIP WILL MAKE IT SE OF AOO/UNV/IPT
THURSDAY. DISCUSSED POSSIBLE NEED FOR ADVISORY ACROSS NW COUNTIES
WITH POSS SNOW ACCUMS OF 2-4 INCHES AND BLOWING SNOW...BUT WILL
HOLD OFF FOR NOW GIVEN MORE PRESSING WIND SITU...SMALL COVERAGE
AREA OF PCPN AND THAT REGIONS FREQUENT EXPERIENCE WITH COUPLE INCH
SNOW EVENTS.
SNOW SHOWERS WILL GRADUALLY DISSIPATE ACROSS THE NORTHWEST
MOUNTAINS AND LAUREL HIGHLANDS THROUGH FRIDAY AS HIGH PRES WORKS
ITS WAY INTO THE REGION FROM THE OHIO VALLEY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRES WILL RETREAT FRIDAY NIGHT INTO SATURDAY YIELDING TO AN
APPROACHING SYSTEM FROM THE MIDWEST. MODEL AND ENSEMBLE GUIDANCE
CONTINUES TO DIFFER WITH REGARDS TO THE TIMING/TRACK OF THE LOW
MOVING EAST ACROSS THE MID SOUTH SAT TOWARD THE EAST COAST SAT
NGT. BOTH ENSEMBLE PREDICTIONS SYSTEMS ARE ON THE SOUTHERN EDGE OF
THE ENVELOPE OF SOLUTIONS. OVERALL MADE LITTLE CHANGE TO THE POPS
KEEPING HIGH CHC SOUTH OF I-80. A LGT SNOW ACCUM IS POSSIBLE BY
00Z SUN. THIS SYSTEM IS FCST TO MOVE AWAY FROM THE ECOAST ON
SUNDAY AS HIGH PRES RETURNS TO THE REGION.
SEASONABLY COLD AND MAINLY DRY WEATHER IS FCST FOR EARLY NEXT WEEK
WITH ONLY A FEW SNOW SHOWERS POSSIBLE OVER THE WESTERN HIGH
TERRAIN. THE GFS/GEFS AND ECMWF ALL HINT AT A POTENTIAL SIGNIFICANT
ECOAST STORM SYSTEM NEXT WED/THUR. UNCERTAINTY REMAINS HIGH AND
CONFIDENCE IS STILL LOW BEYOND FRIDAY.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
LINE OF TSRA WILL PUSH INTO WESTERN PA IN THE NEXT FEW
HOURS...HOWEVER EXPECTING SOME WEAKENING BEFORE IMPACTING
KBFD/KJST/KAOO/KUNV. HAVE INCLUDED CB IN CLOUD GROUPS...HOWEVER
CONFIDENCE IS MARGINAL FOR TSRA...MORE LIKELY VCTS AT BEST.
STRONG LOW MOVING NE ACROSS THE GREAT LAKES WILL PULL A STRONG
COLD FRONT ACROSS THE AREA TONIGHT. FREQUENT RAIN SHOWERS WITH
POSS SCT THUNDER WILL MOVE ACROSS AIR FIELDS THIS EVE...AFT 01Z
IN THE WEST...AFTER 03Z IN THE EAST. ALONG AND BEHIND THE FRONT
STRONG AND GUSTY WINDS WILL PREVAIL THROUGH MUCH OF THUR. EXPECT
SUSTAINED WINDS GREATER THAN 25KTS AND GUSTS GREATER THAN
40KTS...GUSTS GREATER THAN 50KTS POSS FROM JST/AOO TO BFD.
THUR...CIGS/VSBYS WILL START MVFR AND IMPROVE TO VFR LATE THUR.
SOME RAIN AND SNOW SHOWERS.
FRI...VFR CIGS/VSBYS.
SAT/SUN...INCREASING MOISTURE WITH VFR CIGS TRENDING TO MVFR LATE
SAT THRU SUN. PRECIP ARRIVES SAT EVE AND LINGERS IN VC THRU SUN.
TEMPS BORDERLINE FOR SNOW
&&
.HYDROLOGY...
SIGNIFICANT SNOW MELT...RIVER ICE BREAKUP/MOVEMENT AND RUNOFF FROM
LIGHT RAINFALL WILL RESULT IN MINOR TO MODERATE RISES ON RIVERS
AND STREAMS IN THE WEST BRANCH AND MAIN STEM SUSQUEHANNA RIVER
BASINS INTO FRIDAY. LESSER RISES ARE EXPECTED IN THE JUNIATA
BASIN WHERE THE SNOW PACK IS LIMITED. WILLIAMSPORT WILL LIKELY
EXCEED CAUTION STAGE THURSDAY AFTERNOON OR EVENING. BUT FOR THE
MOST PART...NO FLOODING IS ANTICIPATED AT AREA FORECAST RIVER
FORECAST POINTS.
&&
.CLIMATE...
THE RECORD HIGH AT HARRISBURG IS 59 SET BACK IN 1999.
THE RECORD HIGH AT WILLIAMSPORT IS 55 DEGREES SET BACK IN 1960.
BOTH RECORDS WERE BROKEN THIS AFTN. INITIAL RER WAS SENT FOR EACH
LOCATION. WITH A BIT MORE WARMING YET TO GO...FINAL RER WILL BE
SENT LATER THIS EVE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 AM TO 7 PM EST THURSDAY FOR PAZ006-011-
012-018-019-026>028-035>037-041-042-045-046-049>053-056>059-
063>066.
HIGH WIND WARNING FROM 1 AM TO 7 PM EST THURSDAY FOR PAZ004-
005-010-017-024-025-033-034.
&&
SYNOPSIS...DANGELO
NEAR TERM...BEACHLER/GARTNER
SHORT TERM...DANGELO/GARTNER
LONG TERM...STEINBUGL
AVIATION...BEACHLER/GARTNER
HYDROLOGY...STEINBUGL
CLIMATE...GARTNER
Hazardous weather outlook, Feb 11, 5:59 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
559 PM EST WED FEB 11 2009
PAZ004-005-010-017-024-025-033-034-122300-
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
559 PM EST WED FEB 11 2009
...SEVERE THUNDERSTORM WATCH 20 IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 7 PM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
HIGH WIND WARNING.
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF A STRONG
COLD FRONT THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
MINOR TO MODERATE WITHIN-BANK RISES ON AREA RIVERS AND STREAMS
WILL OCCUR THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PAZ006-011-012-018-019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066-122300-
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
559 PM EST WED FEB 11 2009
...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
STRONG WIND GUSTS ARE POSSIBLE LATE TONIGHT AFTER A COLD FRONT
MOVES THROUGH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
STRONG WIND GUSTS ARE POSSIBLE THURSDAY.
MINOR TO MODERATE WITHIN-BANK RISES ARE EXPECTED TO OCCUR ON AREA
RIVERS AND STREAMS THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
BEACHLER
Thunderstorm Wind, Somerset
- When
- February 11, 8:20 PM EST
- Where
- Somerset County, 0.53 mi W of Rockwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -79.160
Thunderstorm winds of 50 to 60 mph toppled numerous trees near New Centerville.
Thunderstorm Wind, Cambria
- When
- February 11, 8:25 PM EST
- Where
- Cambria County, 0.87 mi SE of Belmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.290, -78.870
Thunderstorm winds of 50 to 60 mph toppled a large tree, which fell onto a house in Geistown.
Thunderstorm Wind, Somerset
- When
- February 11, 8:30 PM EST
- Where
- Somerset County, 0.53 mi W of Stoystown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 40.100, -78.960
Thunderstorm winds of 50 to 60 mph tore a roof off a house in Stoystown. Several trees and wires were also reported down.
Thunderstorm Wind, Somerset
- When
- February 11, 8:30 PM EST
- Where
- Somerset County, 1.26 mi ENE of Lavansville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -79.130
An estimated thunderstorm wind gust near 60 mph was reported near Somerset.
Thunderstorm Wind, Clearfield
- When
- February 11, 8:45 PM EST
- Where
- Clearfield County, Mahaffey Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.880, -78.730
Thunderstorm winds of 50 to 60 mph downed trees in Mahaffey.
Thunderstorm Wind, Bedford
- When
- February 11, 8:57 PM EST
- Where
- Bedford County, Defiance
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.170, -78.230
Thunderstorm winds of 50 to 60 mph downed trees and wires near Hopewell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in West Virginia, February 11, 20091 death · $905,000 · 74 kt wind · 55 events
- High Wind in Ohio, February 11, 20091 death · 2 injured · 66 kt wind · 32 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 20091 injured · $17 million · 68 kt wind · 38 events
- Extreme Cold in Wisconsin, February 11, 20091 death · 1 event
- Tornado and Hail in Tennessee, February 11, 2009$830,000 · EF1 · 40 events
- Damaging Winds and High Wind in Kentucky, February 11, 2009$726,000 · 62 kt wind · 53 events
- Damaging Winds and High Wind in Pennsylvania, February 11 to 12, 2009$2.1 million · 80 kt wind · 28 events
- Tornado and Hail in Louisiana, February 11, 2009$553,000 · EF1 · 19 events
- High Wind in Kentucky, February 11, 2009$1.4 million · 63 kt wind · 22 events
- High Wind in Illinois, February 11, 2009$3.0 million · 52 kt wind · 3 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 2009$1.2 million · 61 kt wind · 17 events
- Damaging Winds and High Wind in West Virginia, February 11 to 12, 2009$1.0 million · 54 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154697, 154698, 154699, 154700, 145934, 145935.